This is a case report of a 6-week-old infant treated for aspirin intoxication by exchange transfusion. It is presented to call attention to the dangers of excessive aspirin administration and also to an emergency treatment. Despite a voluminous literature on the danger of salicylate intoxication, the average mother and many doctors still prescribe this drug as though it were harmless. Until such time as the entire medical profession and the general public become aware of the problem, we will continue to have unnecessary deaths caused by one of the most valuable drugs that we have available. The labeling of salicylates as potentially harmful is not sufficient to prevent overdosage, and the so-called safety caps on children's aspirin do not prevent accidental poisoning.
Report of a Case
A 6-week-old male infant was admitted to the DeTar Memorial Hospital on Dec. 24, 1958, at 11 p. m., with the history of an
Sterne TL. EXCHANGE TRANSFUSION FOR ASPIRIN POISONING. JAMA. 1959;170(16):1924–1925. doi:10.1001/jama.1959.63010160007010c
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: